Loading...
 
Translate Register Log In Login with facebookLogin and Register

A vitamin D level of 746 ng due to medication error was not toxic – April 2015

A Nontoxic Case of Vitamin D Toxicity.

Lab Med. 2015 Spring;46(2):146-149.
Chakraborty S1, Sarkar AK2, Bhattacharya C2, Krishnan P3, Chakraborty S4.

Vitamin D toxicity also known as hypervitaminosis D was previously believed to be rare. But with an increase in vitamin D supplementation several cases have been reported in literature. Fat soluble vitamins like Vitamin D, due to their ability to accumulate in the body, have a higher potential for toxicity than water soluble vitamins. The main clinical consequence of vitamin D toxicity is hypercalcemia. In this report we describe an adult female patient who developed very high serum Vitamin D levels (746 ng/mL, RI: 20 to 50) as a result of medication error. In spite of such high serum concentrations the patient was without any clinical symptoms and had normal serum calcium. We critically discuss the mechanism of toxicity and hypothesize the possible molecular/metabolic factors which might have been responsible for this nontoxic presentation. This case study highlights the fact that physicians need to consider the risk of medication errors while prescribing Vitamin D therapy. Clinical trials to study Vitamin D toxicity in humans is not possible ethically. Thus the evidence base regarding the safety profile of Vitamin D supplementation in humans has been build through case reports. This review of the paradoxical clinico-laboratory manifestation of hypervitaminosis D could possibly contribute to existing literature.

PMID: 25918194
Publisher wants USD 6 for the PDF


VitaminDWiki suspects that the woman had an adequate level of Magnesium and Vitamin K2 if she had such a high level for more than a few months without complications.

See any problem with this page? Report it (FINALLY WORKS)